The incidence of heparin induced thrombocytopenia (HIT) in neurological patients continues to increase with expansion of indication for neurointerventional procedures. The pathophysiology of HIT is related to a hypersensitivity reaction against complex platelet factor 4. The diagnosis is mostly clinical and is often confirmed by laboratory testing. Patients with HIT have a higher rate of thromboembolic complications , both arterial and venous, and with worse neurological outcomes at the time of discharge. Early diagnosis and heparin cessation are essential in the management of those patients. Both immediate and prolonged alternative anticoagulation are necessary. Understanding of the mechanism of action, indication and drug interaction of the alternative anticoagulants (direct thrombin inhibitors, fondaparinux and danaparoid) and warfarin is essential during management of these patients.
Statistics from Altmetric.com
Competing interests None.
Provenance and peer review Not commissioned; not externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.